Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 242, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2002, 7:09 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 81 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 7:09 PM CDT (00:09 UTC)
- Expired
- Jul 28, 2002, 8:30 PM CDT
- In force
- 81 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Clark County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:15 PM CDT | Hail 0.75 | Bucklin, KS | |
| Jul 28, 7:43 PM CDT | Hail 0.75 | Mullinville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
323 WUUS53 KDDC 290009 SVRDDC KSC025-057-097-290130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 708 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTH CENTRAL KANSAS NORTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 830 PM CDT * AT 708 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF MULLINVILLE...OR ABOUT 8 MILES SOUTH OF BUCKLIN...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED MULLINVILLE AT 745 PM CDT GREENSBURG AT 810 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WINDS OF 60 MILES AN HOUR, THIS WARNING REPLACES THE PREVIOUS WARNING FOR SOUTHWESTERN FORD COUNTY. STAY AWAY FROM WINDOWS. LAT...LON 3747 9970 3736 9959 3749 9911 3774 9934 21
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:44 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 2:44 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 244 PM CDT SUN JUL 28 2002 DAYS 1-2... FORECAST CHALLENGES ARE PRECIP CHANCES TONIGHT AND TEMPERATURES ALL PERIODS. MORNING MAPS SHOWED 120KT 250MB JET SURGING ACROSS CENTRAL BRITISH COLUMBIA PUSHING UPPER LEVEL WAVE ACROSS THE ROCKIES WITH 70KT JET STRETCHING FROM GJT TO THE GREAT LAKES. SIGNIFICANT COOLING WITH THE WAVE WAS ACROSS THE NORTHERN TIER STATES WITH 12C TEMPS OVERHEAD AND UPSTREAM AT 700MB. SOUTHERLY FLOW AHEAD OF THE FRONT HAS PUSHED RATHER MOIST AIR NORTH INTO KANSAS AT 850MB AND SURFACE LEVELS. 18Z SURFACE MAP AND VISIBLE SATELLITE LOOP SHOWING EVIDENCE OF COLD FRONT FROM EAR TO HLC TO LAA. UPPER WAVE AND FRONT SHOULD PUSH EAST/SOUTH RESPECTIVELY. BEST UPPER DYNAMICS WILL REMAIN NORTH OF THE CWA BUT FRONT SHOULD PROVIDE ENOUGH LIFT TO OVERCOME WARM LAYER AROUND 700-750MB. MODELS WERE A BIT WARM AT 500MB UPSTREAM AND ARE LIKELY TOO WARM THIS EVENING. BEST COVERAGE SHOULD BE IN THE SOUTHEAST WHERE MID LEVEL MOISTURE IS GREATEST AND CAP IS WEAKEST AND LIKELY POPS SEEM IN ORDER. WILL NEED TO KEEP AT LEAST A SMALL CHANCE OF RAIN IN THE NORTHWESTERN ZONES THIS EVENING WITH THE RIGHT ENTRANCE REGION OF THE JET CLOSE BY. WEAK MID LEVEL WINDS AND RELATIVELY HIGH PRECIPITABLE WATER VALUES JUSTIFY KEEPING HEAVY RAINFALL WORDING INTACT. DESPITE THE WEAK FLOW, WITH CAPE VALUES PUSHING 3000 J/KG WILL LIKELY MENTION SEVERE THUNDERSTORMS AS WELL. BOUNDARY SHOULD BE REINFORCED ENOUGH TO PUSH THE FRONT AND PRECIP OUT OF THE ZONES BY MORNING. WEAK UPSLOPE SHOULD KEEP TEMPS OUT OF CONTROL BUT WITH MOST OF THE COOL AIR BEING SHOVED EAST ACROSS THE NORTHERN PLAINS, HIGHS WILL NOT COOL MUCH FROM TODAY AND WILL RAISE TEMPS A FEW DEGREES. AVN SEEMS TO HAVE INITIALIZED 850MB MOISTURE WAY TOO HIGH OVER THE SOUTHWESTERN ZONES AND KEEPS VERY MOIST AIR OVER THIS AREA INTO MONDAY NIGHT. LOW LEVEL WINDS VEERING TO SOUTHWESTERLY SHOULD KEEP STRATUS/FOG IN CHECK. LOWS IN THE MID TO UPPER 60S LOOK GOOD. WESTERLY UPPER LEVEL FLOW TO THE NORTH SHOULD HELP WARM THE MID AND LOWER LEVELS TUESDAY WITH SOUTHERLY LOW LEVEL FLOW INCREASING. HIGHS SHOULD CONTINUE TO WARM WITH MID TO UPPER 90S. DAYS 3-7... MEDIUM TO LONG RANGE FORECAST HINGES ON HOW MUCH TROUGHINESS DEVELOPS OVER THE EASTERN CONUS IN RESPONSE TO UPPER RIDGING INTO WESTERN CANADA. KANSAS WILL BE STUCK BETWEEN COLDER AIR EAST TO HOT AIR IN THE ROCKIES AND WEST. FIRST LOOK AT MRF SUGGESTS TEMPS IN THE UPPER 80S TO LOWER 90 BASED ON FORECAST 850 MB TEMPS. KNOWN BIAS OF MRF IS TO PROJECT TOO COOL 850 TEMPS. ALSO LOOKING AT CANADIAN MODEL THE RIDGE IS EXPECTED TO REBUILD OVER THE HIGH PLAINS BEFORE TROUGHINESS IS FORECAST IN THE EAST CONUS LATER IN THE 8 TO 10 DAY OUTLOOK. CURRENT TEMPS LOOK REASONABLE IN THE MID TO UPPER 90S THROUGH SUNDAY WITH LITTLE IN THE WAY OF SIGNIFICANT PRECIPITATION. MOST OF THE SHORTWAVE ENERGY STAYS LOCKED INTO THE NORTHERN TIER U.S. STATES WITH WEAK COOL FRONTS PROJECTED AFTER EACH SHORTWAVE TROF IN NORTHERN BRANCH FLOW. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 94 67 97 / 50 0 0 0 GCK 66 92 66 96 / 40 0 0 0 EHA 65 93 66 95 / 30 0 0 0 LBL 67 92 67 96 / 40 0 0 0 HYS 67 92 66 98 / 50 0 0 0 P28 70 96 68 97 / 60 10 0 0 .DDC...NONE. 21/06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 44 min |
| Jul 28, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 46 min |
| Jul 28, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 58 min |
| Jul 28, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.